PA PSRS Patient Saf Advis 2005 Jun;2(2):18.  
Spotted Again: Insulin/TB Syringe Confusion

In an October 28, 2004, Supplementary Advisory (Vol. 1, Sup. 1), we reported mix-ups between insulin and tuberculin (TB) syringes leading to insulin overdoses. PA-PSRS has received a recent report in which 50 units of Humalog was mistakenly administered instead of the ordered dose of 5 units because a TB syringe was used by mistake. As a result, the patient’s blood glucose level to dropped to 50 mg/dL.

Strategies that may help limit the potential for this confusion include: storing insulin syringes separately from all other syringes and evaluating whether TB syringes are needed in patient care areas. See the December 2004 Advisory (Vol. 1, No. 4) for strategies from other Pennsylvania facilities.

PSA LOGO

The Pennsylvania Patient Safety Advisory may be reprinted and distributed without restriction, provided it is printed or distributed in its entirety and without alteration. Individual articles may be reprinted in their entirety and without alteration, provided the source is clearly attributed.

Current and previous issues are available online at http://patientsafety.pa.gov.

©2019 Pennsylvania Patient Safety Authority